Neurol India Home 
 

LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 6  |  Page : 669--670

A rare cause of dural venous sinus thrombosis

Kolar Vishwanath Vinod, Molly Mary Thabah, Thammishetty Venkatesh, Gnanavel Thiruvikramaprakash, Shravan R Kumar, Tarun Kumar Dutta 
 Department of General Medicine, JIPMER, Dhanvantri Nagar, Puducherry, India

Correspondence Address:
Kolar Vishwanath Vinod
Department of General Medicine, JIPMER, Dhanvantri Nagar, Puducherry
India




How to cite this article:
Vinod KV, Thabah MM, Venkatesh T, Thiruvikramaprakash G, Kumar SR, Dutta TK. A rare cause of dural venous sinus thrombosis.Neurol India 2013;61:669-670


How to cite this URL:
Vinod KV, Thabah MM, Venkatesh T, Thiruvikramaprakash G, Kumar SR, Dutta TK. A rare cause of dural venous sinus thrombosis. Neurol India [serial online] 2013 [cited 2021 Nov 27 ];61:669-670
Available from: https://www.neurologyindia.com/text.asp?2013/61/6/669/125292


Full Text

Sir,

Poisoning resulting from ingestion of crushed seeds of the plant Abrus precatorius (AP) can occasionally cause neurological manifestations. However, dural venous sinus thrombosis is a rare and hitherto unreported complication of AP poisoning.

A 22-year-old unmarried lady was admitted after suicidal ingestion of about 20 crushed seeds of AP. She developed abdominal pain, recurrent vomiting, profuse watery diarrhea and subsequently bloody diarrhea from second till seventh day of ingestion. Laboratory evaluation on day-3 revealed hypernatremia (serum sodium: 154 mEq/l), hypokalemia (serum potassium: 3.1 mEq/l), neutrophilic leucocytosis (leucocyte count: 16.2 × 10 9 /l, neutrophils: 83%), normal hematocrit, platelet count, coagulation tests, hepatic and renal function. On day-7, she suffered multiple episodes of generalized tonic clonic seizures and developed altered sensorium. Examination revealed right sided hemiplegia and papilledema in both eyes. Unenhanced computerized tomography (CT) of the brain revealed thrombosis of the superior sagittal sinus (SSS), left parieto-occipital hemorrhagic infarct with midline shift [Figure 1]. She was started on antiepileptic drugs, osmotic therapy and subcutaneous enoxaparin. Magnetic resonance imaging (MRI) and MR-venography confirmed the thrombosis of SSS and left transverse sinuses [Figure 1]. Subsequently she underwent left parieto-occipitotemporal craniotomy for cerebral decompression [Figure 1]. Urine pregnancy test was negative. Work-up for pro-coagulant states and homocysteinemia was negative. Her condition improved gradually and she was discharged on oral warfarin.{Figure 1}

Abrin, the toxalbumin present in AP is highly toxic to humans. The manifestations of poisoning predominantly pertain to the gastrointestinal tract, but uncommonly hepatitis, pulmonary edema, central nervous system (CNS) toxicity, hemolysis and acute kidney injury have also been reported. [1],[2] CNS manifestations such as drowsiness, confusion, hallucinations, convulsions, coma, papilledema and focal neurological deficits resulting from toxic encephalitis, acute demyelinating encephalitis, cerebral edema and consequent raised intracranial pressure have been reported earlier. [3],[4],[5] As abrin is a known immunomodulator, CNS demyelination is thought to be immune mediated. [4] Systemic steroids are useful for treating acute demyelinating encephalitis. [5]

Dehydration has been reported as a risk factor for cerebral venous thrombosis (CVT). Fluid losses from vomiting and diarrhea and consequent dehydration might have contributed to CVT in the index case. Endothelial injury from abrin, [2] apart from causing cerebral edema [3] and intravascular volume depletion from "capillary leak" phenomenon, might have contributed to CVT. Pregnancy was excluded and work-up for other thrombophilic states such as protein C and S deficiency, antithrombin III deficiency, factor V Leiden and prothrombin gene mutation was negative in the index patient. Prior personal or family history of deep venous or CVT and intake of hormonal contraceptives were lacking in the index case. Thus, apart from metabolic causes such as hyponatremia or hypernatremia, acute demyelinating encephalitis and toxic encephalitis, CVT has to be considered in the differential diagnosis of a patient with AP poisoning who develops altered sensorium and convulsions, with or without focal neurological deficits. Timely diagnosis and prompt treatment of this thrombotic complication with heparin and oral anticoagulation can be lifesaving.

References

1Fernando C. Poisoning due to Abrus precatorius (jequirity bean). Anaesthesia 2001;56:1178-80.
2Dickers KJ, Bradberry SM, Rice P, Griffiths GD, Vale JA. Abrin poisoning. Toxicol Rev 2003;22:137-42.
3Subrahmanyan D, Mathew J, Raj M. An unusual manifestation of Abrus precatorius poisoning: A report of two cases. Clin Toxicol (Phila) 2008;46:173-5.
4Sahni V, Agarwal SK, Singh NP, Sikdar S. Acute demyelinating encephalitis after jequirity pea ingestion (Abrus precatorius). Clin Toxicol (Phila) 2007;45:77-9.
5Sahoo R, Hamide A, Amalnath SD, Narayana BS. Acute demyelinating encephalitis due to Abrus precatorius poisoning - Complete recovery after steroid therapy. Clin Toxicol (Phila) 2008;46:1071-3.